Texas, 2016

Hail and Damaging Wind in Texas, May 19, 2016

May 19, 2016 · NWS CRP · 2 events in 2 counties and zones

Scattered thunderstorms formed over the Brush Country during the morning hours on the 19th. A severe thunderstorm moved from Cotulla to Beeville and produced nickel sized hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms formed over the Brush Country during the morning hours on the 19th. A severe thunderstorm moved from Cotulla to Beeville and produced nickel sized hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 19, 6:59 AM CST, 32 minutes earlier.

Area forecast discussion, May 19, 6:59 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
759 AM CDT THU MAY 19 2016

.DISCUSSION...STORM PREDICTION CENTER HAS PLACED ALL OF SOUTH
TEXAS IN A SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT THIS
AFTERNOON. UPDATES WILL BE OUT SHORTLY.

&&

.PREVIOUS DISCUSSION... /Issued 651 AM CDT THU MAY 19 2016/

DISCUSSION...Updated for 12z aviation.

AVIATION...A wide range of flight conditions are occurring this
morning, from IFR at ALI/VCT...MVFR at LRD...and VFR at CRP. The
main story today will be showers and thunderstorms. Coverage
should increase from west to east as the morning progresses.
Brief gusty winds and locally reduced vsbys from heavy rain will
be possible if thunderstorms directly impact taf site. Convection
should diminish this afternoon from west to east. Winds through
the period will be out of the east and southeast, generally 10 to
15 knots today...and less than 10 knots tonight.

PREVIOUS DISCUSSION... /Issued 430 AM CDT THU MAY 19 2016/

SHORT TERM (Today through Friday)...Main issues during the short
term part of the forecast will be the potential for heavy rains
and severe thunderstorms. Currently, only isolated showers are
occurring over the Gulf Waters with isolated showers and storms
crossing the Texas/Mexico border. Upper level trough will shift
eastward today into the Central and Southern Plains. At the
surface, frontal boundary is draped along the coast and should
inland later today. These two features will combine with abundant
moisture (PWs 1.7 to 2.0 inches), resulting in increased chances
of showers and thunderstorms with locally heavy rainfall. A flash
flood watch is in effect for all of South Texas until midnight.
Any additional heavy rainfall, especially over the Coastal Bend,
could produce result in more flooding concerns. Overall, another 1
to 3 inches of rainfall appear likely over the region, with
locally heavier amounts possible. In addition, there is a slight
risk of severe thunderstorms across all of South Texas as shear
improves today. The main hazards will be large hail and damaging
winds.

Chances for showers and thunderstorms will decrease from west to
east late this afternoon and evening as trough axis shift east. If
flooding threat ends early, then the flash flood watch could be
cancelled before midnight. Upper ridge will begin to build into
South Texas on Friday. However, low chances for showers and
storms will continue as moisture remains sufficient across eastern
parts of the area.

Long term (Friday night through Wednesday)...Much more quiet period
ahead in the long term.  Weak riding develops overhead with a deep
trough/closed low pushing into the west coast. Residual moisture
will linger over the region over the weekend, and could see isolated
showers and thunderstorms over the weekend and Monday with a few
disturbances passing aloft as upper low opens and progresses
northeast. Cap strengthens further by Tuesday. Temperatures will be
on the rise with H85 temperatures rising above 20C across much of
the region through next week.  This will bring highs into the low to
mid 90s across most locations (except the immediate coast and
Victoria Crossroads), and lows staying up into the mid to upper 70s.
SCEC to SCA conditions are possible during the early to mid week
with strengthening onshore flow across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    72  86  74  86  76  /  50  20  10  20  10
Victoria          68  85  70  87  72  /  60  20  10  20  10
Laredo            70  90  74  90  76  /  40  10  20  20  20
Alice             71  88  72  88  74  /  50  20  10  20  10
Rockport          72  84  76  86  77  /  60  20  10  20  10
Cotulla           67  89  71  89  74  /  40  10  20  20  10
Kingsville        72  88  74  88  75  /  50  20  10  20  10
Navy Corpus       74  83  77  85  77  /  60  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening For the following zones:
     Aransas...Bee...Calhoun...Duval...Goliad...Jim Wells...
     Kleberg...La Salle...Live Oak...McMullen...Nueces...
     Refugio...San Patricio...Victoria...Webb.

GM...None.

&&

TE/81...SHORT TERM
Hazardous weather outlook, May 19, 4:40 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 AM CDT THU MAY 19 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-201045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
540 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
TEXAS TODAY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
HAZARDS.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY ACROSS SOUTH TEXAS. 1 TO
3 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.

ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND
INTO EARLY NEXT WEEK.

In the hours before

Special weather statement, May 19, 3:49 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
449 AM CDT THU MAY 19 2016

TXZ239-191015-
WEBB-
449 AM CDT THU MAY 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB COUNTY...

AT 448 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAS TIENDAS...OR
23 MILES SOUTHWEST OF ENCINAL...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LA ESPERANZA RANCH AIRPORT...BOTINES...CALLAGHAN AND LAS TIENDAS.

LAT...LON 2820 9948 2820 9941 2817 9939 2803 9939
      2804 9931 2781 9918 2772 9975 2793 9988
TIME...MOT...LOC 0948Z 240DEG 33KT 2787 9969

TB
Special weather statement, May 19, 4:19 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
519 AM CDT THU MAY 19 2016

TXZ239-191045-
WEBB-
519 AM CDT THU MAY 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

AT 518 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COLUMBIA
BRIDGE...OR 15 MILES NORTHWEST OF LAREDO...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAREDO...BOTINES...RANCHOS PENITAS WEST...ORVIL...UNITEC INDUSTRIAL PARK
AND COLUMBIA BRIDGE.

LAT...LON 2793 9952 2769 9923 2760 9954 2761 9955
      2760 9958 2761 9958 2764 9960 2764 9963
      2763 9962 2763 9964 2764 9967 2765 9966
      2767 9969 2765 9970 2766 9971 2773 9976
TIME...MOT...LOC 1018Z 236DEG 25KT 2767 9969

TB
Special weather statement, May 19, 4:48 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 AM CDT THU MAY 19 2016

TXZ239-191115-
WEBB-
548 AM CDT THU MAY 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

AT 547 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOTINES...OR 14
MILES NORTH OF LAREDO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOTINES...CALLAGHAN...UNITEC INDUSTRIAL PARK AND ORVIL.

LAT...LON 2763 9950 2773 9965 2805 9944 2787 9914
TIME...MOT...LOC 1047Z 224DEG 27KT 2775 9951

TB

The radar

The Laughlin AFB radar (KDFX), 151 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, La Salle

When
May 19, 7:31 AM CST
Where
La Salle County, 5.06 mi ESE of Tuna
Measured
0.88 in hail
Reported by
Public
Coordinates
28.300, -99.200

Heavy amount of nickel sized hail was reported by the public through social media.

Thunderstorm Wind, Bee

When
May 19, 9:50 AM CST
Where
Bee County, 0.69 mi N of Beeville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
28.410, -97.750

Winds blew down 10 trees in the city of Beeville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635084, 635085.